European researchers have published guidelines to help healthcare professionals diagnose aspirin hypersensitivity correctly. The work, which was funded by the EU's Sixth Framework Programme (FP6) through GA2LEN (Global Allergy and Asthma European network), is published online by the journal Allergy. Hypersensitivity to aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) is one of the most common adverse drug reactions. Around 0.6-2.5% of the general population is estimated to be hypersensitive to these drugs. Among asthmatics, the figure is much higher; a recent study found that 21% could not tolerate aspirin. Signs that a person is hypersensitive to aspirin include allergy-like asthma, sinusitis and urticaria, a kind of rash. In extreme cases, reactions can be as dangerous as an asthma attack or anaphylaxis. Unfortunately, aspirin hypersensitivity is largely under-diagnosed. 'Establishing a diagnosis of aspirin hypersensitivity is of utmost importance,' the scientists write. 'It provides the patient with a long list of common drugs that must be avoided because of the high risk of a life-threatening reaction and indicates which NSAIDs can be taken safely.' The standard way to test for hypersensitivity is the challenge test, in which small doses of the drug are given to the patient under the supervision of a doctor. The dose is gradually increased, and hypersensitivity is diagnosed when the patient's lung function is depressed by more than 20%. In the paper, the researchers set out detailed protocols for oral, bronchial and nasal challenge tests, which cover the indications and contra-indications for the tests, the equipment needed, and guidelines for interpreting the outcomes of the tests. 'We hope this position paper will enable physicians to proceed with diagnoses,' commented lead researcher Professor Andrew Szczeklik of the Jagiellonian University School of Medicine in Poland. 'A proper diagnosis will have a real benefit for [patients] as they will be directed by their doctors to alternative medications that are completely safe to take, without any side-effect.'